Risk Management Pitfalls For Thyroid Emergencies
- "I thought she was hypothermic because it was cold outside." The vast majority of cases of myxedema coma occur in the winter. The differential diagnosis of hypothermia includes myxedema coma. Do not dismiss all hypothermia to environmental causes.
- "I didn't want to start thyroxine until I had laboratory test confirmation of her thyroid status." The use of IV thyroxine has not been shown to be harmful in euthyroid patients. Many facilities batch test their thyroid panels, and results may not be available for several days. If the clinical suspicion exists for myxedema coma, start treatment early. Delays in treatment result in increased mortality.
- "She was hypotensive, so I started norepinephrine." Patients with myxedema coma tend to be hypotensive. The first therapy is fluid resuscitation, as these patients are hypovolemic. If patients remain hypotensive after fluid resuscitation, evaluate perfusion. If the patient is perfusing the end organs, continue supportive therapy. Evidence of impaired perfusion indicates the need for vasopressors. The vasopressor of choice is one with low a-adrenergic activity, such as dopamine. a-adrenergic vasopressors, such as norepinephrine and phenylephrine, can precipitate cardiovascular collapse in myxedema coma.
- "She had altered mental status because she was septic." Although this is true in many cases, an ED physician should remember to consider the presence of decompensated thyroid conditions in patients with systemic illness. The diagnoses of myxedema coma and thyroid storm are clinical diagnoses. Therefore, the physician must suspect them to diagnose them.
- "I sent a TSH. If it's low, I will treat him for thyroid storm." The acute decompensation of thyroid storm is not reflected in the laboratory tests for many hours after the onset of the clinical syndrome. Thyroid storm is a clinical diagnosis. The physician must diagnose thyroid storm based on history and physical examination findings.
- "She's confused because she's old and sick." Systemic illness can cause decompensation in a geriatric patient's mental status. The ED physician should always consider the complicating factor of an underlying thyroid disorder in confused patients. This is especially true in geriatric women.
- "I treated the patient as though she was septic because she had fever, tachycardia, hypertension, and altered mental status." This clinical picture is consistent with both thyroid storm and sepsis. Hypertension can be present in early sepsis, but hypotension is the hallmark of late sepsis. As the conditions can coincide, the ED physician should always consider the role of the thyroid in systemically ill patients.
- "I gave the patient T3 for presumed myxedema coma because it works faster than T4." The onset of action is faster with T3 than T4. However, T3 has a higher risk of complications, including cardiac arrhythmias. The standard of care in myxedema coma is to administer T4 intravenously. If the physician only has access to T3, this can be administered.
- "The patient has atrial fibrillation and congestive heart failure from thyroid storm. I gave the patient a diuretic for the heart failure and a calcium channel blocker for the heart rate." Patients with a fast heart rate and signs of heart failure may have high output heart failure, which means the heart rate is too fast for the heart to fill in diastole. So, the cardiac output is decreased. The left ventricle may have normal function or may be depressed in these instances. The treatment is to slow the heart rate and reassess the patient. In this sense, the calcium channel blocker is a good choice. However, a b-blocker is the preferred agent in thyroid storm, as it also treats the patient's symptoms of agitation and anxiety and other peripheral effects of thyroid hormone. Patients with thyroid storm are hypovolemic, even if they have pulmonary edema. The administration of a diuretic should be avoided if possible, as this worsens the dehydration and also worsens the cardiac output. When the heart rate has slowed, reassess the patient's oxygenation and ventilation status before administering a diuretic. In patients with underlying cardiac dysfunction complicating the case, the physician must use clinical judgment as to which agent to administer first.
- "The patient has thyroid storm, so I gave iodine immediately to stop the production of thyroid hormone." Iodine is an important therapy in thyroid storm, but it must be given 2 h after an antithyroid medication (methimazole or PTU). If given before these medications, iodine will worsen the clinical picture by stimulating the release of increased amounts of thyroid hormone. A patient may not be in the ED long enough for the ED physician to administer this medication.
Other Articles Similar To This One: